Jun 5th, 2013
We depend on over the counter pain medications to help ease headaches, achy joints and raging fevers. Conversely, could the side effects of these medications outweigh the benefits?
Many trusted over-the-counter pain medications contain acetaminophen, ibuprofen and aspirin that can have deadly side effects if taken in excess. Acetaminophen is one of the most popular over-the-counter painkillers but research has shown that it could be your liver’s worst enemy.
Most documented cases of liver damage are from long-term use but new research is challenging even their short-term use. The latest research shows that taking slightly too much acetaminophen over a period of several days can pose serious threats as well.
“Even supposedly safe amounts of acetaminophen — doses close to 4,000 milligrams (mg) per day, the current daily limit — may be quite toxic to the liver in a small number of people,” according to the Harvard Medical School.
Also, you may be getting more acetaminophen than you think. It’s used in more than 600 medications. Initial symptoms of liver toxicity from acetaminophen are often vague — fatigue and nausea — and easily confused with the symptoms associated with the illness attempting to be treated with the drug.
Ibuprofen and NSAIDs warnings
Unlike acetaminophen, overdosing on ibuprofen and other non-steroidal anti-inflammatory drugs (NSAIDs) can put one at a higher risk for cardiovascular diseases and heart attacks. NSAIDs can also damage the kidneys and increase the occurrence of stomach bleeding.
A new study published in the Lancet looked at more than 353 000 records from 639 different clinical trials to assess the risks associated with NSAID use. Researchers found for every 1,000 people taking NSAIDs there would be three additional heart attacks, four more cases of heart failure and one death.
The overall number of heart attacks would increase from 8 per 1,000 to 11 per 1,000 people with the drugs. NSAIDs posed an even greater risk to smokers, individuals that are overweight and physically inactive.
Long-term, high-dose use of NSAIDs such as ibuprofen or diclofenac is ‘equally hazardous’ as the drug Vioxx. Vioxx is a type of NSAID that goes by the generic name Rofecoxib. Vioxx was taken off the market due to its cardiovascular risks.
A similar NSAID study of over 100,000 people found that ibuprofen was associated with a 3 times greater risk of stroke in comparison to the placebo control group.
There is a natural tendency to view over-the-counter medications as being safer than prescription drugs because you don’t need a prescription. However, the user rarely follows the safe maximum dose of over-the-counter medications. This is especially true when people develop a tolerance to the medication, causing them to take more and more.
While taking ibuprofen, make sure to monitor your blood pressure, especially if it tends to run too high. For long-term or chronic pain, you shouldn’t take it for more than 10 days. The latest advice is to try not to take it more than three days per week.
Adverse side effects of aspirin
Just because aspirin is sold over-the-counter doesn’t mean it’s safe. Previous advice for preventing heart attacks and strokes has been simple: take an aspirin every day. However, new research suggests that patients and doctors prescribing them may need to think twice about that advice.
A recent study published in the Journal of the American Medical Association found that taking 300 milligrams or less of aspirin increased bleeding in the stomach and brain by 55 per cent. Researchers looked at more than 186 000 patients taking a daily dose of aspirin and found nearly 2 300 cases of stomach bleeding and nearly 1 300 cases of brain bleeding.
“The results show that the risks of bleeding are much higher than what doctors had previously suspected after several clinical trials and should prompt doctors to carefully consider a patient’s individual health before prescribing aspirin,” according to Dr Antonio Nicolucci, one of the study’s authors.
“When the cardiovascular risk is low, the adverse effects of aspirin overwhelm any benefit,” said Dr Steve Nissen, Chair of Cardiovascular Medicine at the Cleveland Clinic. “Unfortunately, many patients taking aspirin represent the ‘worried well’ rather than individuals with a high risk of coronary artery disease.”
Daily aspirin therapy can be lifesaving or life threatening even to the high-risk cardiovascular patients. Generally people who have uncontrolled high blood pressure and advanced kidney disease are at the greatest risk. Blood pressure should be controlled before any type of aspirin therapy is initiated.
“Aspirin should only be used to prevent a cardiovascular event in association with an overall programme of lifestyle measures including healthy eating, cessation of smoking, control of blood pressure and regular physical activity,” according to a aspirin study in the Medical Journal of Australia.
There is a wide range of adverse reactions that may result from aspirin use including effects on the body as a whole, or on specific body systems, organs and functions. High doses can cause hearing loss and ringing in the ears called tinnitus. Other side effects include nausea, vomiting, stomach pains, fatigue and coincidently headaches.
Aspirin should not be used for fevers in children under age 16 as research has shown it can cause the combination of swelling of the brain and liver damage called Reye’s Syndrome. Reye’s Syndrome is most likely to affect children under 5 but cases are seen in older children as well.
Reye’s Syndrome can kill within days or leave a child with permanent disability. Symptoms can include severe vomiting, drowsiness or loss of consciousness after a viral infection and there is no current treatment. It is not known why only some children and no adults are affected.
People with asthma often cannot take aspirin or NSAIDs medications. This is due to a condition called Samter’s triad — a combination of asthma, aspirin sensitivity, and nasal polyps. Nasal polyps are small growths inside the nasal cavity that can affect breathing.
An aspirin allergy or sensitivity is very common and occurs in about 30 to 40 per cent of those who have asthma. Reactions can range from mild to severe and generally occur within a few hours of taking the medication. The symptoms can include hives, itchy skin, red eyes, swelling of the lips, tongue or face as well as difficulty breathing.
Don’t ignore the risks of over-the-counter painkillers. Always check first with your doctor to determine the pros and cons and ensure the benefits will outweigh their risks. The important thing is to be an active patient and an informed consumer.
Dr Cory Couillard is an international healthcare speaker and columnist for numerous newspapers, magazines, websites and publications throughout the world. He works in collaboration with the World Health Organization’s goals of disease prevention and global healthcare education. Views do not necessarily reflect endorsement.
Facebook: Dr Cory Couillard